Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Milwaukee, WI

May 3, 2001Dane County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 3, 2001, 6:36 PM CDT for Dane County, Rock County, Wisconsin. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 3, 2001, 6:36 PM CDT (23:36 UTC)
Expired
May 3, 2001, 7:30 PM CDT
In force
54 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dane County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 56 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:50 PM CDTThunderstorm Wind 51 EEvansville, WI
May 3, 7:00 PM CDTHail 1Stoughton, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 032337
SVRMKE

WIC025-105-040030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
636 PM CDT THU MAY 3 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  EASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 730 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 4 MILES WEST OF EVANSVILLE...MOVING          
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STOUGHTON AT 645 PM CDT.
  MCFARLAND AT 650 PM CDT.
  EDGERTON AT 655 PM CDT.
  COTTAGE GROVE AT 700 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY!

LAT...LON 4305 8936 4264 8935 4273 8903 4325 8906

KAPELA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:54 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 3, 2:54 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
254 PM CDT THU MAY 3 2001

FCST FOCUS TNGT ON PCPN LOCATION.

MOST PCPN TDY MOVD ALONG H8 BARO ZN...HELPED ALONG BY SERIES OF WK
V/MAX WHICH ETA AND MESOETA ID. ALSO...A NARROW BAND PCPN WAS ASSOC
WITH VRY SHALLOW SFC FNT...NOW SOMEWHERE ACRS FAR SERN CWA. A BROADER
INVERTED TROF COVERS MUCH OF SRN HLF WI ATTM. LACK OF ORGANIZED
PCPN ACRS CWA ATTM SHLD FILL IN WITH SCT SHRA/TSRA BY ERLY EVNG.
SAT LOOP INDCTS SUBSIDENCE HOLE ACRS MUCH OF CWA PROD BY EXITING
V/MAX IN NE. HWVR...AMS ACRS CWA IS DESTABLIZING...DWN TO -4/-5 WITH
1600 CAPES. NEXT V/MAX SHOWING UP IN IA ATTM INDICTD BY SAT ENHNCMT
AND DVLPG PCPN...18Z MESOETA HAS THIS TRACKING ACRS CWA THIS EVNG.
ALSO...H8 BARO ZN FCST TO SAG SWD THIS EVNG...WHICH SHLD ACT AS
ADDITIONAL FOCUS FOR PCPN. ALL MODELS FCST BANDS PCPN REDVLPG ACRS
CWA THIS EVNG...AND LAST UNTIL AFT MIDNIGHT.

SFC TROF XPCTD TO SAG INTO NRN IL FRI MRNG ALNG WITH H8 BARO ZN. SFC
RDG WL CONT TO BLD INTO CWA BHND TROF. MODELS INDCT VRY LTL DYNAMICS
RMNG AFT 12Z FRI...AND EVEN LESS AFT 18Z...AS UPR RDG DVLPS AND SFC
RDG BLDS IN. WL MNTN SCT SHRA ERLY FRIDAY...BUT THEN PCPN SHLD END BY
AFTN. LOTS OF MID LVL RH LINGERS HWVR...SO WL KEEP THE CLOUDS ARND.
WL GO WITH A BLEND OF NGM/AVN MOS FOR HIGHS FRI.

LOOKS QUIET FRI NGT AND SAT WITH DRY SFC RDG DOMINATING. ACTIVITY
WL SHIFT TO PLAINS...CLOSE TO UPR SYS.

MK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:54 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.